Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 62, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 15, 2002, 6:32 PM EST for Bartholomew County, Brown County, Indiana. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2002, 6:32 PM EST (23:32 UTC)
- Expired
- Jun 15, 2002, 7:00 PM EST
- In force
- 28 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
Counties Bartholomew County, IN, Brown County, IN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 6:45 PM EST | Thunderstorm Wind 50 E | Columbus, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 525 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 152332 SVRIND INC005-013-160000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 632 PM EST SAT JUN 15 2002 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARTHOLOMEW COUNTY IN CENTRAL INDIANA THIS INCLUDES THE CITY OF COLUMBUS NORTHEASTERN BROWN COUNTY IN SOUTH CENTRAL INDIANA * UNTIL 700 PM EST * AT 630 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF COLUMBUS...MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COLUMBUS AT 640 PM EST SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL... DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 3933 8612 3917 8622 3906 8586 3925 8577 KOCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:30 PM EST, 4 hours 2 minutes earlier.
Area forecast discussion, Jun 15, 2:30 PM EST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 230 PM EST SAT JUN 15 2002 ...SCATTERED THUNDERSTORMS WILL MOVE OVER THE FORECAST AREA... THUNDERSTORMS AHEAD OF AN UPPER LEVEL SHORT WAVE TROUGH WILL MOVE OVER THE FORECAST AREA LATE THIS AFTERNOON AND EVENING. SURFACE LOW PRESSURE WAS OVER LAKE HURON THIS AFTERNOON. HIGH PRESSURE WAS OVER THE PLAINS STATES. A COLD CORE UPPER LEVEL LOW PRESSURE WAS OVER THE SURFACE LOW. AN UPPER LEVEL SHORT WAVE TROUGH WAS OVER THE UPPER MISSISSIPPI VALLEY. SKIES WERE STILL MOSTLY SUNNY OVER THE AREA...BUT CLOUDS WERE APPROACHING FROM THE NORTHWEST. MODELS NEARLY AGREE. THE UPPER TROUGH IS FORECAST TO SWING SOUTHEAST AND PASS THE AREA LATER TONIGHT. WHILE IT WILL NOT PASS BY THE END OF THE EVENING...FEEL LOSS OF HEATING WILL GREATLY REDUCE THE NUMBER OF THUNDERSTORMS BY LATE EVENING. CLOUDS WILL INCREASE THE REST OF THE AFTERNOON AND THIS EVENING...THEN DECREASE LATER TONIGHT WHEN THE UPPER TROUGH PASSES. THE UPPER LOW IS FORECAST TO MOVE FARTHER FROM THE AREA TOMORROW. DECREASE IN DEW POINTS TOMORROW SHOULD KEEP LIFTED INDEXES FROM BECOMING NEGATIVE. MODEL POPS ARE LOW. WILL KEEP DRY FORECAST FOR TOMORROW. NOT MUCH CHANGE IN THE AIR MASS. TEMPERATURES TONIGHT SHOULD BE NEAR LAST NIGHTS LOWS...AND THAT IS ABOUT WHAT GUIDANCE INDICATES. TODAYS MAV HAS WARMED A BIT TOWARD FWC AND MET FOR TOMORROW. THERE SHOULD BE A GOOD AMOUNT OF SUNSHINE...SO WILL COMPROMISE BETWEEN THE MAV AND FWC. .IND...NONE. DS
In the hours before
Local storm report, Jun 15, 5:35 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
535 PM EST SAT JUN 15 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0534 PM GREENCASTLE IN WIND DAMAGE
06/15/02 PUTNAM TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, Jun 15, 5:48 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
548 PM EST SAT JUN 15 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0546 PM AMO IN WIND DAMAGE
06/15/02 HENDRICKS NUMEROUS LIMBS AND A
FEW TREES DOWN ACROSS
THE ROADS. REPORTED BY
STORM SPOTTER.Local storm report, Jun 15, 6:03 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
603 PM EST SAT JUN 15 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0557 PM MOORESVILLE IN WIND DAMAGE
06/15/02 MORGAN 3 TREES DOWN. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.Local storm report, Jun 15, 6:16 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
616 PM EST SAT JUN 15 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0542 PM 5 NE SPEEDWAY IN WIND DAMAGE
06/15/02 MARION TREES DOWN ON THE
NORTHWEST SIDE OF
INDIANAPOLIS. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.Local storm report, Jun 15, 6:25 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
625 PM EST SAT JUN 15 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM DEVORE IN WIND DAMAGE
06/15/02 OWEN TREES DOWN. EVENT
DURATION 5 MINUTES.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 5:31 PM EST | Severe Thunderstorm Warning | IND | Hendricks, Marion | 44 min |
| Jun 15, 5:32 PM EST | Severe Thunderstorm Warning | IND | Morgan, Putnam | 43 min |
| Jun 15, 6:02 PM EST | Severe Thunderstorm Warning | IND | Johnson | 43 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.